Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS Jackson, MS

February 19, 2019Covington County, Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 19, 2019, 5:19 AM CST for Covington County, Jasper County, Jones County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2019, 5:19 AM CST (11:19 UTC)
Expired
Feb 19, 2019, 5:45 AM CST
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Covington County, MS, Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 4:34 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 19, 4:34 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
434 AM CST Tue Feb 19 2019

.DISCUSSION...

Today and Tonight:

Heavy rainfall is expected across the northern portions of the
CWA today and tonight with a few severe storms possible across the
southern two thirds of the CWA after midnight. Local radars
showed light rain across much of our CWA early this morning which
was helping to moisten our airmass but our airmass remains rather
cool with temperatures ranging from the upper 30s north to upper
40s south. Our temperatures will warm through the day and continue
warming through tonight as a low pressure system moves into our
area. Early morning surface analysis had a large 1038mb high
sprawled across the southern Great Lakes region and a rather weak
1012mb surface low east of the south Texas coast. A shortwave
trough will track east today and move over the Southern Plains
tonight. This will support the western Gulf surface low tracking
north and deepening through tonight. WAA will strengthen today
over our region ahead of the surface low that is expected to move
over the western portions of our CWA after midnight tonight. This
increasing WAA will lead to more widespread rain across our CWA
but the focus of heaviest rainfall is expected to shift north
through the day. Our PWATs wl start out below an inch this morning
but gusty east to southeast low level winds and an 850mb wind
increasing to 50kts by afternoon will work to increase deep
moisture back into our region. It may take most of this evening
but, lower 60F surface dew points and inch and a half PWATs are
expected to move back into at least the southern half of our CWA
by midnight. As the surface low moves into our CWA after midnight
a few storms may become severe across the southern half of our
CWA. Damaging wind gusts look to be the main threat but quarter
size hail will be possible and a tornado or two cannot be ruled
out. Locally heavy rainfall will also accompany the storms that
will continue into Wednesday. /22/

Wednesday through Monday:

The marginal risk for severe thunderstorms will continue through
late morning and early afternoon on Wednesday, as the front pushes
east across our area. The daytime threat (after 6 AM), will be
mainly for areas along and east of Interstate 55, and south of a
line from roughly Carthage, MS to Scooba, MS. Forecast MLCAPE
values approaching 750-1000 J/kg ahead of the front during the
morning and early afternoon will support surface based convection,
and sufficient deep layer shear will be in place to keep
convection organized through the early afternoon as the line exits
our area. The main threat during the daytime will continue to be
damaging wind gusts and the possibility for a few tornadoes.

The threat for heavy rain will take a short break following the
cold front's passage on Wednesday, but as the front stalls out
along the Gulf Coast and begins to retreat northward Thursday into
Friday, chances for heavy rain return to our forecast area.
Currently expect highest rain totals from Thursday through Friday
to be centered over far northeast Louisiana, far southeast
Arkansas, and the MS Delta areas where an additional 1 to 2 inches
of rain could occur. Depending on how this first round or two of
heavy rain play out, these areas could see an additional flash
flood threat to round out the week.

Continued warm air advection Friday through Saturday will set the
stage for a warm and stormy Saturday for much of the forecast
area. Will continue to advertise a Slight risk areas north and
west of a line from near Natchez to Jackson to Starkville. Areas
to the south and east may still see some strong to severe
thunderstorms on Saturday, but forcing will be weaker as a passing
shortwave pulls away to the north. As this potential event is
still several days away, please stay tuned for updates to the
forecast. Convective rain rates could result in locally heavy
downpours, but at this time the Saturday system looks to move
through too quickly to result in any additional widespread
flooding concern in our area. /NF/

&&

.AVIATION...
06Z TAF discussion:
VFR conds were observed areawide at 06Z and VFR conds wl prevail
through 15Z Tue. Local radars showed -RA spreading across the se
half of the area. This -RA will become more widespread Tuesday and
Tuesday evening. After 15Z MVFR cigs are expected to prevail
lowering to IFR Tuesday evng. Gusty east winds of 18-22kts wl
develop across the area Tuesday and cont Tuesday evening. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  55  66  48 /  85  98 100  64
Meridian      55  55  70  53 /  64  80 100  84
Vicksburg     56  56  62  46 /  95  98  90  28
Hattiesburg   60  60  74  58 /  62  72  95  84
Natchez       58  58  63  49 /  84  95  92  57
Greenville    47  47  57  40 /  98  98  67  14
Greenwood     51  51  61  43 /  98  98  96  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from noon CST today through Wednesday
     afternoon for MSZ018-019-025>042.

LA...Flash Flood Watch from noon CST today through Wednesday
     afternoon for LAZ007>009.

AR...Flash Flood Watch from noon CST today through Wednesday
     afternoon for ARZ074-075.

&&

06/22
Hazardous weather outlook, Feb 18, 4:18 PM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
418 PM CST Mon Feb 18 2019

ARZ074-075-LAZ007>009-MSZ018-019-025>041-192230-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-
418 PM CST Mon Feb 18 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Elevated
TIMING...Tuesday

Tuesday, areas of flash flooding are likely and some roads could
be flooded or closed. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Isolated severe thunderstorms will be possible late Tuesday night
through early Wednesday evening across mainly northeast Louisiana
and portions of central and southern Mississippi. The primary
hazard with any severe thunderstorms will be damaging wind gusts,
but hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Multiple rounds of heavy rainfall will continue to produce a
flash flooding, and also a river flooding, concern from Tuesday
night through into the coming weekend as a frontal boundary
meanders back and forth across the region. Rainfall totals will
range from 4 to 7 inches with locally higher through the weekend
for areas along and north of a Winnsboro to Yazoo City to Macon
line. In areas to the south, rainfall amounts through the period
will range from 2 to 4 inches with locally higher amounts
possible. Many area rivers and streams will likely approach minor
to moderate flood stages by late this week.

(https://www.weather.gov/images/jan/graphicast/1.png)

Another round of severe storms will be possible this Saturday
through early Sunday, especially across portions of the Arklamiss
Delta. This potential event is still many days away so many
details could still change, so make sure to check back for
updates.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday night
through Wednesday and again this weekend.

LAZ015-016-023>025-MSZ042>044-047-192230-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Yazoo-Madison MS-
Leake-Warren-
418 PM CST Mon Feb 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Tuesday

Tuesday, localized flash flooding is possible, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Isolated severe thunderstorms will be possible late Tuesday night
through early Wednesday evening across mainly northeast Louisiana
and portions of central and southern Mississippi. The primary
hazard with any severe thunderstorms will be damaging wind gusts,
but hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Multiple rounds of heavy rainfall will continue to produce a
flash flooding, and also a river flooding, concern from Tuesday
night through into the coming weekend as a frontal boundary
meanders back and forth across the region. Rainfall totals will
range from 4 to 7 inches with locally higher through the weekend
for areas along and north of a Winnsboro to Yazoo City to Macon
line. In areas to the south, rainfall amounts through the period
will range from 2 to 4 inches with locally higher amounts
possible. Many area rivers and streams will likely approach minor
to moderate flood stages by late this week.

(https://www.weather.gov/images/jan/graphicast/1.png)

Another round of severe storms will be possible this Saturday
through early Sunday, especially across portions of the Arklamiss
Delta. This potential event is still many days away so many
details could still change, so make sure to check back for
updates.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday night
through Wednesday and again this weekend.

LAZ026-MSZ045-046-048>066-072>074-192230-
Concordia-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
418 PM CST Mon Feb 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Isolated severe thunderstorms will be possible late Tuesday night
through early Wednesday evening across mainly northeast Louisiana
and portions of central and southern Mississippi. The primary
hazard with any severe thunderstorms will be damaging wind gusts,
but hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Multiple rounds of heavy rainfall will continue to produce a
flash flooding, and also a river flooding, concern from Tuesday
night through into the coming weekend as a frontal boundary
meanders back and forth across the region. Rainfall totals will
range from 4 to 7 inches with locally higher through the weekend
for areas along and north of a Winnsboro to Yazoo City to Macon
line. In areas to the south, rainfall amounts through the period
will range from 2 to 4 inches with locally higher amounts
possible. Many area rivers and streams will likely approach minor
to moderate flood stages by late this week.

(https://www.weather.gov/images/jan/graphicast/1.png)

Another round of severe storms will be possible this Saturday
through early Sunday, especially across portions of the Arklamiss
Delta. This potential event is still many days away so many
details could still change, so make sure to check back for
updates.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday night
through Wednesday and again this weekend.

50

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 5:57 AM CSTSpecial Weather StatementJANYazoo33 min
Feb 19, 8:11 AM CSTSpecial Weather StatementJANKemper34 min
Feb 19, 8:15 AM CSTRiver Flood WarningJANNoxubee9 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake18 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake5 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANAttala48 hr
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake6 days
Feb 19, 9:52 AM CSTRiver Flood WarningJANHinds, Warren23 days
Feb 19, 11:32 AM CSTRiver Flood WarningJANJones71 hr
Feb 19, 1:06 PM CSTFlash Flood WarningJANWebster84 min
Feb 19, 2:50 PM CSTSpecial Weather StatementJANLauderdale25 min
Feb 19, 3:18 PM CSTAreal Flood WarningJANWebster6 hr
Feb 19, 4:34 PM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.